Hospital Pharmacist Administers Fatal Saline Dosage To Child


Pharmacology Expert

This case involves a child with a history of low blood sugar who began feeling extremely nauseated and was taken to the hospital. The attending physician ordered the patient normal saline. Soon after starting on the saline, the child began vomiting frequently. Within the hour, the child turned gray and stopped breathing. A response team was able to get the child breathing again and she was transferred to the ICU. For the next few hours, the child had several seizures. After being given insulin and Ativan, the patient’s sugar levels went back down into the 500 range. Several hours later, the child began to have difficulty breathing and her sugar levels went back up to 1,200. The child was intubated and put on a ventilator. She remained in this state for over 2 weeks before passing away. It was eventually discovered that the pharmacy technician had mixed D70 rather than D10 1/2 normal saline for the child’s IV bags.

Question(s) For Expert Witness

  • 1. Please describe your background in pharmacology.
  • 2. What is the protocol for ensuring the patient receives the proper dosage in these types of cases?

Expert Witness Response E-005901

I am an assistant professor of pharmacology with 10+ years of professional experience in the areas of pharmacokinetics, drug transport mechanisms, drug delivery, neuropharmacology, molecular pharmacology, and drug-drug interactions. I have published over 25 peer-reviewed papers and 6 book chapters in the areas listed above. I operate a federally funded research laboratory that is currently studying novel therapeutic approaches for the treatment of ischemic stroke, traumatic brain injury, and acute/chronic pain. I teach in both the MD and PhD programs at a prestigious college of medicine. My specific lecture topics include pharmacokinetic principles (i.e., drug absorption, distribution, metabolism, and elimination), systems pharmacology of cardiovascular, gastrointestinal, and neurological drugs, blood-brain barrier, and drug transport mechanisms. As part of my teaching duties, I teach medical students on the physiology and pharmacology of fluid administration including adverse events that may occur from incorrect fluid administration. I am also an active member of several pharmaceutical associations and have experience as an expert witness and have provided both trial testimony and deposition testimony.

Based upon the initial information, this case involves a serious medication error that caused undue harm to the patient. The fluid that was ordered was appropriate in this particular situation, as the patient required an increase in total fluid volume and nutritional supplementation to accommodate for hypoglycemia. In error, the patient was given a solution that contains 70 g dextrose per 100 ml fluid. This is clearly the cause of the patient’s persistent hyperglycemia (i.e., consistent blood-glucose levels above 1,000), vomiting, difficulty breathing, and seizure activity, symptoms that may indicate the presence of hyperosmolar hyperglycemic syndrome. The preparation protocols for D10 1/2 normal saline solution and D70 solution are vastly different and highly unlikely to be confused with one another. This points towards negligence by the hospital pharmacy that placed the patient at a foreseeable risk for undue harm.

RELATED EXPERT WITNESSES

Post Tags